Depo-Provera has been associated with a case report of Benign Intracranial Hypertension (BIH). Although it is still unknown whether Depo-Prover causes BIH, women with severe headaches or vision problems should be evaluated because this condition can cause permanent blindness.
What is Depo-Provera?
Depo-Provera is a birth control injection that is administered by a healthcare professional once every three months. It prevents pregnancy with the hormone medroxyprogesterone acetate, which is a synthetic progestin. Depo-Provera has been used as a contraceptive in the United States since the 1990s.
Case Report Links Depo-Provera and BIH
Depo-Provera was associated with a possible case report of BIH in a 23 year-old woman. Her only medication was Depo-Provera and she had taken only one dose two months before presenting symptoms of BIH. She stopped using the medication and experienced total resolution of her symptoms after her fourth monthly visit.
What is the problem?
Benign Intracranial Hypertension (BIH) is not “benign” (harmless). It is a serious neurological syndrome characterized by increased levels of cerebrospinal fluid, high pressure inside the skull, brain injury, and damage to the optic nerves. Many people suffer from papilledema, a complication involving swelling of the optic disc at the back of the eye. Some people also suffer permanent blindness. BIH is currently known as Idiopathic Intracranial Hypertension (IIH).
About 17% of women on Depo-Provera reported headaches or migraines during clinical trials, making this one of the most common side effects. Headaches are also the most common symptom of BIH. Without treatment, headaches from BIH can become progressively more severe and frequent. Although it is not clear that these conditions are related, the Prescribing Information for Depo-Provera recommends that women who have severe headaches should seek medical evaluation.
Signs & Symptoms
- Migraine headaches
- Blurry vision
- Double-vision (diplopia)
- Enlargement of the blind spot
- Nausea and vomiting
- Sensitivity to light
- Abnormal ringing sound in the ears (tinnitus)
- And more